Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 20, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 31, 2018, 12:08 PM EDT for Knox County, Indiana. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2018, 12:08 PM EDT (16:08 UTC)
- Expired
- May 31, 2018, 1:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Knox County, IN
The radar
The Evansville,IN radar (KVWX), 38 km from the middle of the area, began a volume at 16:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 12:42 PM EDT | TSTM WND DMG | 2 Sw Vincennes, IN | TREE DOWN AT INTERECTION OF NIBLACK AND MAIN. TIME ESTIMATED VIA RADAR. RELAYED VIA AMATEUR RADIO. |
| May 31, 12:42 PM EDT | TSTM WND DMG | Vincennes University, IN | NUMEROUS TREES DOWN ACROSS VINCENNES. TIME ESTIMATED VIA RADAR. |
| May 31, 12:45 PM EDT | TSTM WND GST 60 | 3 E Vincennes, IN | ESTIMATED 60 MPH WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 11:31 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 4.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 828 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1157 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.6
The text
As transmitted.
902
WUUS53 KIND 311608
SVRIND
INC083-311700-
/O.NEW.KIND.SV.W.0020.180531T1608Z-180531T1700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
1208 PM EDT THU MAY 31 2018
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Central Knox County in southwestern Indiana...
* Until 100 PM EDT.
* At 1208 PM EDT, a severe thunderstorm was located over Albion,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Vincennes, Russellville, Monroe City, Bruceville, Decker and
Vincennes University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3848 8773 3851 8765 3855 8767 3859 8761
3864 8762 3868 8753 3874 8750 3886 8755
3890 8753 3855 8724 3851 8730 3854 8735
3851 8737 3854 8740 3853 8748 3850 8749
3852 8754 3845 8760 3846 8766 3841 8774
TIME...MOT...LOC 1608Z 241DEG 41KT 3839 8801
HAIL...<.75IN
WIND...60MPH
$$
PUMA3 follow-up statements
110
WWUS53 KIND 311622
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
1222 PM EDT THU MAY 31 2018
INC083-311700-
/O.CON.KIND.SV.W.0020.000000T0000Z-180531T1700Z/
Knox IN-
1222 PM EDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM EDT
FOR CENTRAL KNOX COUNTY...
At 1221 PM EDT, a severe thunderstorm was located near Mount Carmel,
moving northeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Vincennes, Russellville, Monroe City, Bruceville, Decker and
Vincennes University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3848 8773 3851 8765 3855 8767 3859 8761
3864 8762 3868 8753 3874 8750 3886 8755
3890 8753 3855 8724 3851 8730 3854 8735
3851 8737 3854 8740 3853 8748 3850 8749
3852 8754 3845 8760 3846 8766 3841 8774
TIME...MOT...LOC 1621Z 243DEG 50KT 3848 8777
HAIL...<.75IN
WIND...60MPH
$$
PUMA399
WWUS53 KIND 311634
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
1234 PM EDT THU MAY 31 2018
INC083-311700-
/O.CON.KIND.SV.W.0020.000000T0000Z-180531T1700Z/
Knox IN-
1234 PM EDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM EDT
FOR CENTRAL KNOX COUNTY...
At 1234 PM EDT, a severe thunderstorm was located near St.
Francisville, or 9 miles south of Vincennes, moving northeast at 55
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Vincennes, Russellville, Monroe City, Bruceville, Decker and
Vincennes University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3848 8773 3851 8765 3855 8767 3859 8761
3864 8762 3868 8753 3874 8750 3886 8755
3890 8753 3855 8724 3851 8730 3854 8735
3851 8737 3854 8740 3853 8748 3850 8749
3852 8754 3845 8760 3846 8766 3841 8774
TIME...MOT...LOC 1634Z 232DEG 47KT 3855 8756
HAIL...<.75IN
WIND...60MPH
$$
PUMA751
WWUS53 KIND 311658
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
1258 PM EDT THU MAY 31 2018
INC083-311707-
/O.EXP.KIND.SV.W.0020.000000T0000Z-180531T1700Z/
Knox IN-
1258 PM EDT THU MAY 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KNOX COUNTY WILL
EXPIRE AT 100 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 600 PM EDT for
southwestern Indiana.
LAT...LON 3848 8773 3851 8765 3855 8767 3859 8761
3864 8762 3868 8753 3874 8750 3886 8755
3890 8753 3855 8724 3851 8730 3854 8735
3851 8737 3854 8740 3853 8748 3850 8749
3852 8754 3845 8760 3846 8766 3841 8774
TIME...MOT...LOC 1657Z 241DEG 41KT 3867 8728
$$
PUMAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 10:32 AM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, May 31, 10:32 AM EDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1032 AM EDT Thu May 31 2018 .UPDATE... Aviation section updated && .SYNOPSIS... Issued at 323 AM EDT Thu May 31 2018 The remnants of Alberto have pushed off to the northeast, but showers and thunderstorms will still be possible from this afternoon through Friday as an upper trough passes through central Indiana. After that though, high pressure will bring dry conditions for the first part of the weekend. Further out, an elongated upper low will impact the region early in the extended period. Meanwhile, temperatures through the period will remain above normal. && .NEAR TERM /This afternoon/... Issued at 931 AM EDT Thu May 31 2018 Surface analysis late this morning shows mainly SW flow in place across Central Indiana. Indiana was found caught between Low pressure over Ontario and High pressure over the southeastern States. A short wave was found over Eastern Missouri...sliding eastward. GOES16 shows a few clouds across southern parts of Indiana...associated with some weak decaying thunderstorms. Dew points across Central Indiana remained very high...near 70. Next few hours should remain dry across Central Indiana...however instability due to daytime heating should result showers and storm development this afternoon as the short wave over Missouri approaches. Forecast soundings show favorable steep lapse rates with over 2500 J/KG of CAPE. Given the expected trajectory of the approaching wave and ongoing convection...best forcing should be found across the southern parts of the forecast area and we have focused highest pops in that location. Severe storms will be possible as this wave approaches late this afternoon and evening. Given the full sun and very warm air mass in place have trended highs slightly above the forecast builder blends. && .SHORT TERM /Tonight through Saturday Night/... Issued at 323 AM EDT Thu May 31 2018 Focus will have to remain on the southern portions of central Indiana into tonight for any convective development. Upward vertical velocity begins to wane a bit between Fri 00-03Z with loss of some diurnal heating, but there is still enough enhancement for concern through Fri 06Z for strong to severe thunderstorms. So, this period will have to be monitored the closest during the short term period. After that, it will take awhile for drier air to work into the environment as ridging strengthens over the Upper Midwest tonight. As a result, some showers and thunderstorms could linger (mainly east) into tomorrow. As the ridging strengthens to the northwest though, dry conditions will return from Friday night through Saturday. Late in the short term period, focus then turns to the next low pressure system over the Northern Plains/Upper Midwest. Rain chances will start increasing across the western portions of central Indiana by Saturday evening ahead of this system. This was highlighted well by latest blended initialization. So, no changes were made. Temperatures through the period will remain above normal. && .LONG TERM /Sunday Through Wednesday/... Issued at 235 AM EDT Thu May 31 2018 Mostly quiet weather is in store for the long term under the influence of surface high pressure and northwest flow aloft ahead of a high amplitude central states upper ridge. The exception may be the first six hours or so when a few storms are possible associated with a trough swinging through. Low level thermal progs and plenty of sunshine should result in slightly above normal temperatures with highs mostly in the lower and middle 80s per the blend. Confidence in the trends is high. && .AVIATION /Discussion for the 1531000Z IND Tafs/... VFR Conditions are expected the next Several hours. Better chances for showers and thunderstorms will arrive late this afternoon and evening as a short wave combined with afternoon daytime heating instability arrive from the Missouri and Illinois. For now...mainly VCTS window have been used to define TSRA periods. As usual...any TSRA that does strike a TAF site will likely result in brief MVFR or worse conditions. Previous Discussion below /Discussion for 311200z TAF Issuance/... Issued at 700 AM EDT Thu May 31 2018 High confidence in VFR conditions through 19z. Then, thunderstorms will be increasing in coverage along with the potential for reduced flying conditions. Winds will be generally south and southwest 5 to 11 knots outside of storms and storm outflow. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...TDUD NEAR TERM...Puma SHORT TERM...TDUD LONG TERM....MK AVIATION...MK/JP
Hazardous weather outlook, May 31, 3:29 AM EDT, 8 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 329 AM EDT Thu May 31 2018 INZ021-028>031-035>049-051>057-060>065-067>072-011000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 329 AM EDT Thu May 31 2018 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Showers and thunderstorms will redevelop this afternoon. Some of these storms could be strong or severe late this afternoon and evening, especially south of Interstate 74. An isolated tornado can not be ruled out south of Carlisle and Bedford. Hazards: Damaging winds, large hail, isolated tornadoes, brief heavy rain and cloud to ground lightning. Timing: Mainly late this afternoon and evening. Discussion: A frontal system and upper wave will move through central Indiana tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Outlook: A pair of frontal systems will bring a chance of thunderstorms to central Indiana Friday and Friday evening and again Saturday night through early afternoon Sunday. Severe storms are not expected. However, any storm can produce brief heavy rain, gusty winds and cloud to ground lightning. Discussion: A pair of cold fronts will result in the threat for early and late weekend thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 12:48 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Knox | 42 min |
| May 31, 1:01 PM EDT | Tornado Warning | IND | Daviess | 14 min |
| May 31, 1:09 PM EDT | Severe Thunderstorm Warning | IND | Martin | 36 min |
| May 31, 1:18 PM EDT | Severe Thunderstorm Warning | IND | Greene, Sullivan | 42 min |
| May 31, 1:24 PM EDT | Severe Thunderstorm Warning | IND | Greene, Lawrence, Monroe | 36 min |
| May 31, 1:48 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Jackson, Monroe | 42 min |
| May 31, 2:24 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Jackson, Jennings | 36 min |
| May 31, 2:51 PM EDT | Special Weather Statement | IND | Marion | 24 min |
| May 31, 2:55 PM EDT | Special Weather Statement | IND | Hendricks | 35 min |
| May 31, 3:12 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Madison, Marion | 33 min |
| May 31, 3:36 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Henry, Madison | 39 min |
| May 31, 3:46 PM EDT | Severe Thunderstorm Warning | IND | Henry, Rush | 44 min |
| May 31, 4:21 PM EDT | Special Weather Statement | IND | Randolph | 39 min |
| May 31, 7:13 PM EDT | Special Weather Statement | IND | Fountain | 47 min |
| May 31, 7:23 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Vermillion, Warren | 52 min |
| May 31, 7:25 PM EDT | Special Weather Statement | IND | Carroll | 35 min |
| May 31, 7:31 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Parke, Vermillion | 44 min |
| May 31, 7:50 PM EDT | Special Weather Statement | IND | Tippecanoe | 25 min |
| May 31, 7:56 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Parke | 23 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.